Home Current Issue Archives ePub Ahead-of-Print Collections Podcasts/Videos CE For Authors Journal Info
Skip Navigation LinksHome > April 2009 - Volume 109 - Issue 4 > From the National Institute of Nursing Research — Reducing S...
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000348574.05061.7c
A Matter of Agency

From the National Institute of Nursing Research — Reducing Shocks from Implanted Defibrillators

Section Editor(s): Kennedy, Maureen Shawn MA, RN

Free Access
Article Outline
Collapse Box

Author Information

E-mail: shawn.kennedy@wolterskluwer.com

Collapse Box

Abstract

One study finds the likely causes of shocks.

Implantable cardioverter defibrillator (ICD) devices can be lifesaving for patients, but when they deliver shocks, it is physically painful, emotionally distressing, and can double a patient's risk of sudden cardiac death. Dougherty and Hunziker at the University of Washington School of Nursing in Seattle sought to predict what baseline demographic and clinical characteristics would predict shocks in 168 first-time ICD recipients within the first year after implantation. All patients had ICDs to prevent a recurrence of cardiac arrest. Patients were an average of 64 years old, 89% were white, 77% were male, and their mean ejection fraction was 33.7%. Of the 168 patients, 51 (or 33.3% of patients) received an ICD shock within the first year.

Researchers found that three variables significantly predicted shocks: a history of chronic obstructive pulmonary disease (COPD), a history of congestive heart failure, and documented ventricular tachycardia at the time of ICD implantation. High levels of anxiety also predicted shock, but the prediction was not statistically significant. With this information, health care providers can attempt to reduce or prevent ICD shocks by controlling ventricular tachycardia, managing of symptoms of heart failure, and recognizing and treating high levels of anxiety. The association between ICD shocks and COPD was a new finding of this study and may be due, the authors propose, to the increased heart rate often seen with short-acting β agonists used in COPD treatment.

Lead researcher Cynthia M. Dougherty suggests that nurses caring for patients with an ICD "should recognize the presence of these likely risk factors for ICD shocks in their patients. These shocks can cause prolonged anxiety in patients, and therapies should be directed toward preventing them if at all possible."

Dougherty CM, Hunziker J. J Cardiovasc Nurs. 2009;24(1):21–8. View Full Text | PubMed | CrossRef

© 2009 Lippincott Williams & Wilkins, Inc.

Login